Tennessee, 2023Damaging Winds in Tennessee, June 18, 2023
June 18, 2023 · NWS MEG · 2 events in 2 counties and zones
After morning convection pushed east of the region the airmass gradually destabilized across the Mid-South due to surface heating. Meanwhile, an upper low moved slowly eastward across the Southern Plains toward the Mid-South during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After morning convection pushed east of the region the airmass gradually destabilized across the Mid-South due to surface heating. Meanwhile, an upper low moved slowly eastward across the Southern Plains toward the Mid-South during the afternoon. The encroaching upper low combined with increasing instability produced numerous showers and thunderstorms across the Mid-South by late afternoon. Storms continued to move across the area through the mid-evening hours. There were a few severe weather reports of large hail and damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 18, 5:08 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 18, 5:08 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023
...New AVIATION...
.SYNOPSIS...
Issued at 312 PM CDT Sun Jun 18 2023
Strong to severe storms are expected to develop this evening.
Damaging winds, large hail, heavy rain, and a few tornadoes are
possible. The window for severe weather looks to be from 5PM
through midnight for our forecast area. An upper low will stall
over the Tennessee Valley through mid to late week. Scattered
showers and thunderstorms will affect areas along and east of the
Mississippi River. Slightly cooler than normal high temperatures
will prevail over the Midsouth through Friday.
&&
.DISCUSSION...
(This evening through next Saturday)
Issued at 312 PM CDT Sun Jun 18 2023
A tough forecast for the next several hours across the Mid South.
We are still anticipating strong to severe storms to develop
across the area this evening. This is a shaky confidence but high
ceiling type forecast for the region. All short range guidance
still points to storms developing after 5 PM this evening lasting
through midnight across the area. This particular round looks to
be more cellular than linear and that could increase the hail
threat and the tornado threat. SPC still maintains mostly a slight
risk for the area with a small portion of the southern areas of
the CWA in an enhanced risk. The good news is this should be the
last of the severe weather for the next several days as this
active pattern comes to an end. Next week an upper low will cut
off and deepen over the Midwest and drift south through mid week.
This would be a trigger for a few showers and storms, but nothing
severe. Slightly cooler temperatures expected next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sun Jun 18 2023
Round 2 of convection is set to begin near 00z and brief periods
of low VSBYs and TSRA are expected. After the system moves through
some low CIGS producing IFR conditions are likely. By mid morning
tomorrow, the low cloud deck should scatter out back to VFR. A
few models showed some scattered showers on the back side of the
system late tomorrow morning, but coverage and confidence were too
low to include precip in the TAFs tomorrow.
Winds may gust as this second round moves through, but will slow
generally around 4kts overnight. Some BR may occur within the low
CIGS and abundant moisture, but should not lower VSBYs below 2sm.
Winds will jump back with diurnal trends tomorrow with some
potential for gusty conditions tomorrow afternoon with a gradual
shift to the west and eventually northwest.
DNM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...MJH
AVIATION...DNM
In the hours before
Local storm report, Jun 18, 5:08 PM CST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail Beech Grove 36.17N 90.62W
06/18/2023 E1.25 inch Greene AR Public
Public reports image of hail in Beech Grove.
Time is radar estimated.
&&Local storm report, Jun 18, 5:27 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
627 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail Beech Grove 36.17N 90.62W
06/18/2023 E1.75 inch Greene AR Public
Corrects previous hail report from Beech
Grove. Public reports image of hail in Beech
Grove. Time is radar estimated.
&&Special weather statement, Jun 18, 8:22 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
922 PM CDT Sun Jun 18 2023
MSZ003-004-TNZ089-090-190300-
Tippah MS-Benton MS-Hardeman TN-Fayette TN-
922 PM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northwestern Tippah,
northern Benton, southeastern Fayette and southern Hardeman Counties
through 1000 PM CDT...
At 922 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lagrange, or 17 miles southwest of Bolivar, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canaan, Lagrange, Michigan City, Walnut, Middleton, Grand Junction,
La Grange, Hickory Valley, Saulsbury, Rogers Springs, Brody, Lisbon,
New Canaan, Hebron, Hamilton, Van Buren and Ghost River State Natural
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Mississippi...and west Tennessee.
&&
LAT...LON 3489 8894 3496 8935 3497 8935 3515 8926
3518 8886
TIME...MOT...LOC 0222Z 269DEG 25KT 3507 8922
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJThunderstorm Wind, Fayette
- When
- June 18, 8:25 PM CST to 8:30 PM CST
- Where
- Fayette County, 2 mi S of La Grange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.021, -89.220
Large tree limbs and power poles were broken south of LaGrange.
Thunderstorm Wind, Hardeman
- When
- June 18, 8:35 PM CST to 8:40 PM CST
- Where
- Hardeman County, 3.42 mi SSE of Grand Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 35.004, -89.159
A few trees were uprooted and a few large limbs were knocked down near the intersection of Indian Creek Road and Holder Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, June 18 to 19, 20231 death · 25 injured · $11 million · EF3 · 51 events
- Tornadoes and Damaging Winds in Arkansas, June 18, 2023$200,000 · EF2 · 33 events
- Damaging Winds in Arkansas, June 18, 2023$1.5 million · 85 kt wind · 3 events
- Tornado and Flash Flooding in Alabama, June 18 to 19, 2023EF1 · 70 events
- Damaging Winds in Missouri, June 18, 2023$145,000 · 60 kt wind · 28 events
- Flash Flood and Damaging Winds in Alabama, June 18 to 20, 2023$200,000 · 55 kt wind · 12 events
- Excessive Heat and Heat in Texas, June 18 to 22, 202354 events
- Damaging Winds in Mississippi, June 18, 2023$55,000 · 50 kt wind · 4 events
- Flash Flooding and Flood in Georgia, June 18 to 22, 2023$8,000 · 55 kt wind · 39 events
- Hail and Damaging Winds in Alabama, June 18, 2023$23,000 · 2.75 in hail · 15 events
- Damaging Winds in Louisiana, June 18, 2023$40,000 · 60 kt wind · 2 events
- Flash Flood in Kentucky, June 18 to 19, 2023$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119163, 1116410.